Alert archive / Kentucky / Flash Flood Warnings in 1998
Flash Flood Warning 62, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 21, 1998, 1:59 AM EDT for Elliott County, Rowan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 1998, 1:59 AM EDT (05:59 UTC)
- Expired
- May 21, 1998, 5:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Elliott County, KY, Rowan County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1019 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 210600 FFWJKL KYC063-205-210900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 159 AM EDT THU MAY 21 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... ELLIOTT COUNTY IN EASTERN KENTUCKY ROWAN COUNTY IN NORTHEASTERN KENTUCKY * UNTIL 500 AM EDT * AT 155 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM MOREHEAD TO 30 MILES EAST OF MOREHEAD... MOVING SOUTH AT 15 MPH. * A LINE OF THUNDERSTORMS SOUTH OF INTERSTATE 64 WILL TRACK SLOWLY SOUTH ACROSS ELLIOTT AND SOUTH ROWAN COUNTIES THROUGH 3 AM. RAINFALL AMOUNTS BETWEEN 1130 PM AND 155 AM RANGED UP TO ONE TO TWO IN A HALF /2.50/ INCHES. AN ADDITIONAL INCH OF RAIN OR MORE PER HOUR WILL OCCUR. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! MOVE TO HIGHER GROUND IF RAPIDLY RISING WATER IS OBSERVED. KH/CEG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:40 PM EDT, 11 hours 19 minutes earlier.
Area forecast discussion, May 20, 2:40 PM EDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 240 PM EDT WED MAY 20 1998 ETA...AVN HANDLING WELL...AGREEING WELL WITH PREVIOUAS RUN. FRONT SAGGING SOUTH WITH WEAK RDG OVER CENTRAL US. THUNDERSTORMS MOVG ALONG FRONT TO SE. WITH SUNSHINE...GOOD WARMING OVER EAST KENTUCKY. DEWPTS HAVE INCRD THROUGH DAY TO MID 60S. NO STRONG LIFT BUT MODIFIED SOUNDINGS INDICATE PLENTY OF INSTABILITY. OVERALL...TIMING OF THUNDERSTORMS INTO EAST KENTUCKY BIG PROBLEM FOR THIS EVENING. ONLY WK PUFFY CU PRESENT...WITH NO VERT DEVELOPMENT. THINK ACTIVITY WILL MOVE IN FROM WEST...TOWARD SUNDOWN. JKL 64/83/55/78 4210 LOZ 61/82/55/80 4310 MARSHALL
In the hours before
Special weather statement, May 20, 9:35 PM EDT, 4 hours 24 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 935 PM EDT WED MAY 20 1998 ...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR ANY PORTION OF KENTUCKY... THE SEVERE THUNDERSTORMS THAT CROSSED OVER EASTERN KENTUCKY THIS EVENING HAD MOVED EAST BY 930 PM EDT. THEREFORE THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER ON TONIGHT BUT THESE ARE EXPECTED TO REMAIN TO BELOW SEVERE LEVELS. GREIF
Special weather statement, May 20, 9:35 PM EDT, 4 hours 24 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 935 PM EDT WED MAY 20 1998 ...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR ANY PORTION OF KENTUCKY... THE SEVERE THUNDERSTORMS THAT CROSSED OVER EASTERN KENTUCKY THIS EVENING HAD MOVED EAST BY 930 PM EDT. THEREFORE THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER ON TONIGHT BUT THESE ARE EXPECTED TO REMAIN TO BELOW SEVERE LEVELS. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:03 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 62 min |
| May 20, 8:33 PM EDT | Tornado Warning | JKL | Martin, Pike | 62 min |
| May 21, 12:24 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 61 min |
| May 21, 12:31 AM EDT | Flash Flood Warning | JKL | Fleming, Rowan | 2 hr |
| May 21, 12:34 AM EDT | Severe Thunderstorm Warning | JKL | Bath | 31 min |
| May 21, 12:40 AM EDT | Severe Thunderstorm Warning | JKL | Morgan | 45 min |
| May 21, 12:46 AM EDT | Severe Thunderstorm Warning | JKL | Elliott | 49 min |
| May 21, 1:41 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 49 min |
| May 21, 1:47 AM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 58 min |
Nearby
Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.